Researchers at Brigham and Women's Hospital in Boston suggest that it is possible to overcome the side effects of statins and patients can resume taking the same, or similar, drugs without any problems.
A number of people stop taking statins due to side effects that they experience or hear about from their friends. However such a step increases the risk of serious heart problems and doctors often suggest that they should ignore milder reactions to the drugs instead of giving them up. Some of the common side effects experienced by patients taking statins include muscle pain, nausea, gas and liver dysfunction.
Researchers observed around 108,000 people who were prescribed statins between 2000 and 2008. Around 57,000 of the participants stopped taking their drugs temporarily during the study period with 19,000 of the participants experiencing drug related side effects due to which around 11,000 stopped taking the drugs. The researchers found that over 90 percent of those who stopped taking statins were prescribed the same drug, or a similar drug, within a year without any problems.
"It could be that patients hear about the side effects in news reports. It's very common in clinical practice to hear complaints about them. Some of these complaints are just due to aging and have nothing to do with the statin. There might be a way around it, so it's really worth giving it at least one more try", lead researcher Dr Alexander Turchin said.